Colorado, 2016

Heavy Rain in Colorado, August 6, 2016

August 6, 2016 · NWS GJT · 7 events in 3 counties and zones

A subtropical moisture surge resulted in another round of heavy rain showers across western Colorado. Minor flooding occurred on saturated soils from the previous day's rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A subtropical moisture surge resulted in another round of heavy rain showers across western Colorado. Minor flooding occurred on saturated soils from the previous day's rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 6, 2:11 AM MST, 5 hours 49 minutes earlier.

Area forecast discussion, Aug 6, 2:11 AM MST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
311 AM MDT SAT AUG 6 2016

.SHORT TERM...(Today through Sunday)
Issued at 256 AM MDT Sat Aug 6 2016

Showers and a few storms moved across west central Colorado
overnight and is now about all over thanks to a weak shortwave
that moved overhead. For Saturday, another area of vorticity is
indicating another shot of energy will move over the region and be
the focus of another round of convection. Moisture content remains
high so this disturbance will have plenty to work with as it moves
across. The NAM and GFS do show an increase in coverage with areas
up north finally getting in on the action though by 3PM onwards
most convection looks to favor the continental divide and areas
east. Even though best support does shift east through the day,
plenty of precipitation is still expected for the higher terrain
and some valleys. A few areas have received some minor flooding
over the last few days so a flash flood watch remains in effect
today from noon through midnight. Some residual showers and storms
will persist overnight but coverage will be much less than seen
over the last few nights.

By Sunday, the jet stream will be just to our north and will
provide just enough support for some convection though amounts look
to be on the low side at the moment. The GFS is more aggressive
with this feature and highlighting that much of the area will see
some precip while the NAM is much more isolated. Kept PoPs between
the NAM and GFS to hedge bets.

Temperatures will start the period a bit below normal but by
Sunday should reach just about normal.

.LONG TERM...(Sunday night through Friday)
Issued at 347 PM MDT Fri Aug 5 2016

Although drier air will continue to work in from the west as the
trough of low pressure off the Pacific Northwest coast moves
inland, plenty of moisture will remain to generate more showers
and thunderstorms with enough surface heating to act on this
moisture and instability. PW values look to be greater than 0.75
inches across much of the area with an inch near the Four Corners.
An upper level shortwave will eject out of the base of the Pacific
NW trough and skirt across the area Sunday evening allowing some
storms to continue into the evening hours and possibly overnight.

Monday through Friday...much drier air will invade from the west
and southwest as the upper low pressure system over the Pacific
Northwest moves eastward across Idaho and Montana for a
significant downturn in thunderstorm activity as the high pressure
ridge and moisture plume get shifted eastward. Enough moisture
will still remain for some thunderstorm activity over the higher
terrain each afternoon. Better moisture looks to return to the
region later in the week as some disturbances eject out of the
trough over the west and moisture gets pulled back up from the
southwest.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 256 AM MDT Sat Aug 6 2016

Somewhat drier air will move into the area from the west today but
more abundant sunshine will help scattered to numerous showers and
thunderstorms to develop again after about 17z. All TAF sites can
expect cigs below ILS breakpoints and brief MVFR conditions. Brief
IFR is also possible especially at KDRO, KTEX, KASE and KMTJ.

&&

.GJT Watches/Warnings/Advisories...

CO...Flash Flood Watch from noon MDT today through this evening for
     COZ009>012-014-017>023.

UT...Flash Flood Watch from noon MDT today through this evening for
     UTZ022-028-029.

&&

SHORT TERM...TGR
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, Aug 6, 4:29 AM MST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
529 AM MDT SAT AUG 6 2016

COZ001>014-017>023-UTZ022>025-027>029-071130-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
529 AM MDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A PASSING DISTURBANCE WILL KEEP SHOWERS AND THUNDERSTORMS IN THE
PICTURE FOR ANOTHER DAY. AS HAS BEEN THE CASE LATELY...SOME OF THE
PRECIPITATION WILL BE HEAVY AT TIMES AND WILL INCREASE FLOODING
CHANCES. A FLASH FLOOD WATCH HAS BEEN ISSUED TO ACCOUNT FOR THIS
POSSIBILITY. SOME RAINFALL WILL CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY BRINGS ANOTHER ROUND OF CONVECTION TO THE FORECAST AREA BUT
AFTER THAT...COVERAGE AND INTENSITY SHOULD LESSEN SOMEWHAT. EVEN
SO...AFTERNOON AND EVENING CONVECTION IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

In the hours before

Local storm report, Aug 6, 4:25 AM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
525 AM MDT SAT AUG 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       1 SSW HERMOSA           37.41N 107.86W
08/06/2016  M1.65 INCH       LA PLATA           CO   TRAINED SPOTTER

            . THE DURATION OF THE HEAVY RAIN EVENT WAS
            24 HOURS.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy rain. Local standard time, as filed.

Heavy Rain, Mesa

When
August 6, 8:00 AM MST to 8:30 PM MST
Where
Mesa County, 1.48 mi SSW of (Gjt)walker Arpt
Reported by
Public
Coordinates
39.100, -108.530

Half an inch of rain fell during the day.

Heavy Rain, San Miguel

When
August 6, 12:30 PM MST to 2:00 PM MST
Where
San Miguel County, 0.54 mi E of Placerville to 0.55 mi E of Placerville
Reported by
Public
Coordinates
38.020, -108.060

Minor street flooding occurred in the Placerville area due to heavy rainfall with 0.95 inches measured within 90 minutes.

Heavy Rain, Montrose

When
August 6, 2:10 PM MST to 2:40 PM MST
Where
Montrose County, Naturita
Reported by
Trained Spotter
Coordinates
38.220, -108.570

In Naturita a strong storm produced very heavy rain and frequent lightning with 0.62 of an inch of rain within 30 minutes. The heavy rainfall resulted in minor flooding at the Naturita Elementary School, with standing water inside the building. Mud, rocks, and water also flowed across a road within the town.

Heavy Rain, Mesa

When
August 6, 5:45 PM MST to 7:15 PM MST
Where
Mesa County, 1.75 mi WNW of Durham
Reported by
NWS Employee
Coordinates
39.090, -108.630

In the western side of Grand Junction 0.52 inches of rain was measured within 90 minutes.

Heavy Rain, Mesa

When
August 6, 6:00 PM MST to 9:00 PM MST
Where
Mesa County, Grand Jct
Reported by
Public
Coordinates
39.080, -108.550

In the middle of Grand Junction an inch of rain was measured within a 3 hour period. This resulted in minor flooding of grassy areas.

Heavy Rain, Mesa

When
August 6, 6:30 PM MST to 6:50 PM MST
Where
Mesa County, 0.87 mi NW of Fruitvale
Reported by
Public
Coordinates
39.080, -108.480

In the Fruitvale area 0.40 of an inch of rain fell within a 20 minute period.

Heavy Rain, Mesa

When
August 6, 6:40 PM MST to 7:00 PM MST
Where
Mesa County, 1.28 mi WNW of Clifton
Reported by
Public
Coordinates
39.090, -108.470

In the Clifton area 0.52 of an inch of rain fell within 20 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681917, 700173, 681909, 681919, 681916, 681923, 681921.